Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 78, NWS Charleston, WV

September 25, 20185 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 25, 2018, 4:09 PM EDT for 5 counties in West Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2018, 4:09 PM EDT (20:09 UTC)
Expired
Sep 25, 2018, 5:33 PM EDT
In force
84 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS51 KRLX 252009
FFWRLX
WVC007-013-015-021-087-252315-
/O.NEW.KRLX.FF.W.0078.180925T2009Z-180925T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
Issued by National Weather Service Baltimore MD/Washington DC
409 PM EDT TUE SEP 25 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Calhoun County in north central West Virginia...
  Southwestern Gilmer County in north central West Virginia...
  West central Braxton County in north central West Virginia...
  East central Roane County in central West Virginia...
  North central Clay County in north central West Virginia...

* Until 715 PM EDT.

* At 408 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area.  Over a half inch of rain has 
  fallen in only 15 minutes and flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Big Otter, Wallback, Nebo, Shock, Wilsie, Tariff, Servia, Rosedale,
  Nicut and Chloe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

You may also report severe weather by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3881 8096 3868 8083 3854 8111 3866 8123

$$

Kistner
1 follow-up statement
871 
WGUS71 KRLX 252133
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
Issued by National Weather Service Baltimore MD/Washington DC
533 PM EDT TUE SEP 25 2018

WVC007-013-015-021-087-252142-
/O.CAN.KRLX.FF.W.0078.000000T0000Z-180925T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Braxton WV-Roane WV-Clay WV-
533 PM EDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN
GILMER...WEST CENTRAL BRAXTON...EAST CENTRAL ROANE AND NORTH CENTRAL
CLAY COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3881 8096 3868 8083 3854 8111 3866 8123

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:25 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 25, 3:25 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Baltimore MD/Washington DC
325 PM EDT Tue Sep 25 2018

.SYNOPSIS...
Cold front pushes through Wednesday. High pressure with drier
weather for the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 248 PM Tuesday...

Heaviest showers are currently exiting to the NNE of
Parkersburg as a rather potent H5 s/w trough is advecting NE
across WV. Some DNVA in wake of the s/w trough this evening
should translate to a lull in precip for the evening hours.

Overnight, a 30 to 40 kt southwesterly LLJ is prog to develop
across the western half of the CWA with showers and
thunderstorms redeveloping after midnight across SE OH/E KY/W
WV as WAA increases. Additional thunderstorms may develop along
the eastern edge of the LLJ as moisture convergence values
increase.

A cold front will approach and move through the region on
Wednesday, but timing discrepancies exist. Some guidance suites
want to bring the front and a line of convection through around
mid morning Wed while other suites (including some convective
allowing models) bring the front through during the
midday/afternoon hours. A broken line of showers and
thunderstorms should accompany the cold front with some storms
likely becoming strong to perhaps severe. Main limiting factor
for greater severe weather chances will be lack of instability,
although bulk shear values ranging from 35 to 50 kts may be able
to overcome some of the lack of instability.

Main storm threat should end from NW to SE in the afternoon (if
not sooner) with some light post frontal precip developing in
its wake.

High moisture depth through much of the atmospheric column and
stronger forcing tonight and Wed should lead to some highly
efficient rainfall processes. Combination of this along with
already saturated soils will likely lead to a flooding impacts
across the CWA. Thus, will maintain inherited Flash Flood Watch.

Unseasonably mild tonight as WAA develops, with min temps in the
60s to near 70. Max temps on Wednesday will depend on FROPA
timing, but most areas should warm into at least the 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Tuesday...

A cold front will move through the area on Wednesday, with
showers and thunderstorms becoming more numerous across the area
as it does so. Some storms could be severe, with damaging winds
the primary threat, with strengthening shear, on the order of
40-50+ kts, particularly across parts of southeast Ohio and
northern WV. Even if severe winds are not realized at the
surface, it wont take much wind for tree damage, with the
overall wet nature of the ground. In addition, storms will move
along well, thereby mitigating a significant flash flood risk,
however, it will still be a possibility with overall wet
conditions.

Cold front will be to the east of the CWA by Thursday morning,
with drier conditions taking hold. There will still be a slight
chance for precipitation across the higher terrain Thursday and
Friday with lingering moisture.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 250 AM Tuesday...

Drier, and overall sunny weather for the weekend under the
influence of high pressure. Chances for precipitation increase
by early next week, with another system affecting the area.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 125 PM Tuesday...

Sct SHRA with a few TSRA expected across the region this
afternoon. However, areal coverage may be rather minimal at
times due to extensive cloud cover (and lack of significant
instability). MVFR/IFR to even LIFR VSBYs possible under
heaviest precip. Otherwise, VFR to prevail this afternoon with
bkn to overcast skies with bases around 4kft to 6kft.

Tonight, a lull in precip may occur this evening with sct
convection developing late in the night across SE OH and
approaching KHTS to KPKB towards sunrise. Areas of poor VSBYs
and CIGs may impact KEKN...with variable flight rules elsewhere.

Sct SHRA and TSRA expected to move from NW to SE during the day
Wed as a cold front pushes through. Strong to severe storms may
occur midday/afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of precip and associated conditions
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

AFTER 18Z WEDNESDAY...
IFR at times in showers and thunderstorms and post rain stratus
and fog through at least mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Wednesday afternoon for WVZ005>011-
     013>020-027>031.
OH...Flash Flood Watch through Wednesday afternoon for OHZ066-067-
     075-076-083>087.
KY...Flash Flood Watch through Wednesday afternoon for KYZ101>103-
     105.
VA...None.

&&

SYNOPSIS...RH
NEAR TERM...RH
SHORT TERM...SL
LONG TERM...SL
AVIATION...RH
Hazardous weather outlook, Sep 25, 2:56 AM EDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
256 AM EDT Tue Sep 25 2018

KYZ101>103-105-OHZ066-083-084-086-087-WVZ005-006-013-260700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Jackson OH-Vinton-Gallia-
Lawrence OH-Wayne-Cabell-Lincoln-
256 AM EDT Tue Sep 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk of severe thunderstorms on Wednesday.
Damaging winds are the primary risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024>026-033-034-515-516-260700-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-
256 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms on Wednesday.
Damaging winds are the primary risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ032-039-040-517>526-260700-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
256 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday.
Damaging winds are the primary risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ067-075-076-085-WVZ007>011-014>020-027>031-260700-
Morgan-Athens-Washington-Meigs-Mason-Jackson WV-Wood-Pleasants-Tyler-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-
256 AM EDT Tue Sep 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe thunderstorms Wednesday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.